Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    Can suddenly quitting anti-depression meds really mess up you period?
    avatar
    MKaylin284 posted:
    I have been taking Zoloft 100mg for about two years. Though I often times would have a day here or there that I would forget to take it, it wasn't until last month when I ran out and didn't have a way of going to pick them up for about a week. In that time my period started and I ended up going for 3 weeks and heavier than ever before about that last week. This following month the same issue happened, I ran out of the medicine and had no way of going to pick it up when it was time. My period began on September 24th. Tomorrow is October 8th and I am STILL on it which makes it two weeks. I thought it was going to be normal in amounts until about three days ago when it got really heavy with clots again. Now its going from light to heavy then back to light.. but showing no signs of ending yet. I have been off the zoloft for three weeks now and have decided to just stay off of it. I know that zoloft deals with hormones so could that have anything to do with my period being this messed up? I am 28 yrs old and have not been to a gyno..ever. I know I need to but I am just so nervous. My fiance and I have also been in the process of trying to have a baby which is another reason I am terrified of going to see a gyno. Although I know its better to find out if anything is wrong I am so scared of finding OUT something is bad wrong and we won't be able to have any kids. I know it all sounds like one big mess.. but if anyone has any advice for me.. I would appreciate some feedback.
    Reply
     
    avatar
    georgiagail responded:
    Simply put, you need to make an appointment with a gynecologist to get this abnormal vaginal bleeding looked into medically.

    Gail
     
    avatar
    Jane Harrison Hohner, RN, RNP responded:
    Dear MKaylin: georgiagail is correct (as usual) but I would like to add some additional information. The use of Zoloft has been linked to a rare side effect of menstrual irregularities, but I could not find a mention of stopping Zoloft causing prolonged bleeding.

    As you may have read on our Board, the most common cause of prolonged bleeding (especially in younger women not using hormonal birth control) is missed ovulations. Some common causes of missed ovulations include: low thyroid problems, pituitary problems, ovarian cysts, physical stressors (eg sudden increases in exercise, crash dieting), emotional stressors (problems with boyfriends/girlfriends, money, worries), increased body weight, anorexia, rotating shifts at work, etc.

    Given that you are trying to conceive, any missed ovulations can make it more difficult to get pregnant when you want to. I would concur that seeing an OB or GYN or clinic could serve two important purposes:

    1. Establish the cause of the bleeding, and if it is missed ovulations, see if there is an overt reason.

    2. Preconception counseling about necessary vitamins, risks/benefits of Zoloft in pregnancy, family genetics concerns (if any), etc.

    Yours,
    Jane


    Helpful Tips

    Be the first to post a Tip!

    Expert Blog

    Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

    From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.